Find out if you have been exposed and the symptoms to watch for.
According to the Center for Disease Control (CDC) across the United States over 13,000 people have been exposed to a bad drug, the steroid methylprednisolone acetate, that is used to treat back pain and as a result have been exposed to fungal meningitis. The drug is administered through an epidural directly into the spine. The CDC has reported that 105 people have contracted fungal meningitis due to this faulty drug and investigations have been launched to determine responsibility and who has been impacted. If you or someone you know has been receiving steroid treatment for lower back pain that is injected into the spine contact your doctor to determine if you were treated with the faulty drug and at risk for contracting this terrible disease. The signs of fungal meningitis are subtle so patients may not know they have it until it is too late making it important to determine exposure immediately.
Here are symptoms to watch for:
Sensitivity to Light
These symptoms may take months to manifest all while fungal meningitis is setting in. Fungal meningitis is a severe illness that affects the brain and spinal cord, attacking the membranous lining of both. It can cause permanent neurological damage and, if left untreated, death.
George Cary and his wife were treated with the bad drug. His wife is dead as a result. Not only have I lost my wife, but Im watching the clock to see if anything develops. They are only two of what could be thousands of victims.
According to the Washington Post about 17,700 vials of a steroid mediation were sent to 23 states in the United States. It is still unknown if the drug was shipped overseas as well. This faulty drug is what investigators believe has caused this recent fungal meningitis outbreak.
The drug was made by New England Compounding Center of Framingham, Massachusetts. After the first outbreak in Tennessee they recalled the drug and all of the other products they make. The company issued this statement, While there is no indication at this time of any contamination in other NECC products, this recall is being taken as a precautionary measure. There is no way to tell at this time how many people will come down with fungal meningitis as a result of this drug. It is important to identify who has been exposed so that patients can be under careful watch for symptoms and signs of the disease. The drug was also injected into joints such as shoulders and knees. While the CDC does not believe these patients are at risk that is yet to be proven.
Medical malpractice is growing at an alarming rate, “http://www.dsslaw.com/malpractice-wrongful-death/”
There are up to 98,000 deaths per year that occur as a result of medical malpractice. Patients being misdiagnosed, giving the wrong medications, operations gone wrong, contracting diseases and the like are causing pain and suffering for millions of people all over the country. If you have been exposed to fungal meningitis through the use of this faulty drug or been the victim of a different type of medical negligence there are organizations that can help you.
Please help us save lives by spreading the word!
Do you know of any reported/unreported cases of fungal meningitis in the UK?
Article Written by Lili Miller
Follow on Twitter @SimplyLili1717